Alabama, 2002Lightning Strike in Alabama, August 19, 2002
August 19, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 19, 9:55 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 19, 9:55 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1055 AM CDT MON AUG 19 2002
CURRENT RADAR LOOP INDICATES A FEW SHOWERS DEVELOPING ACROSS
PORTIONS OF NORTH AND CENTRAL ALABAMA. SEVERAL CELLS ARE LOCATED
NEAR UPPER LEVEL VORT MAX DEPICTED BY RUC TO BE MOVING ACROSS SOUTH
CENTRAL ALABAMA. COVERAGE OF SHOWERS/THUNDERSTORMS WILL INCREASE IN
COVERAGE THROUGH THIS AFTERNOON...WITH THE BEST CHANCES OF SOUTH OF
THE TENNESSEE VALLEY AREA AS ADVERTISED BY CURRENT FORECAST. HAVE
TWEAKED TEMPERATURES UP SLIGHTLY...MAINLY ACROSS NORTHERN AREAS.
OTHERWISE CURRENT FORECAST LOOKS TO BE ON TRACK. UPDATED ZONES OUT
SHORTLY.
.BHM...NONE.
In the hours before
Special weather statement, Aug 19, 6:30 AM CST, 4 hours 28 minutes before
ALZ001>050-191430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT MON AUG 19 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A WARM...MOIST...AND UNSTABLE AIRMASS WILL CONTINUE TO REMAIN OVER
THE FORECAST AREA TODAY AND TONIGHT. AS A RESULT...SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP...
AND LAST INTO THE EARLY EVENING HOURS. WHILE NO ORGANIZED SEVERE
THUNDERSTORM DEVELOPMENTS ARE ANTICIPATED...A FEW THUNDERSTORMS
MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS AND FREQUENT
LIGHTNING THE MAIN CONCERNS.
ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL GROUPS SHOULD NOT BE NECESSARY TODAY AND TONIGHT.
Lightning, Elmore
- When
- August 19, 10:58 AM CST
- Where
- Elmore County, Millbrook
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Two homes were struck by lightning and received minor damage. One tree was knocked down due to a lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 19, 20021 death · $5,000 · 1 event
- Damaging Wind in Texas, August 19, 2002$250,000 · 69 kt wind · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, August 19, 2002$85,000 · 50 kt wind · 5 events
- Damaging Wind in Georgia, August 19, 2002$60,000 · 1 event
- Flash Flood in Florida, August 19, 2002$60,000 · 1 event
- Flash Flooding in Indiana, August 19, 2002$51,000 · 4 events
- Hail and Damaging Wind in South Carolina, August 19, 2002$50,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Illinois, August 19, 2002$40,000 · 50 kt wind · 6 events
- Damaging Wind in Tennessee, August 19, 2002$40,000 · 1 event
- Lightning Strike in Florida, August 19, 2002$25,000 · 1 event
- Lightning Strike in Illinois, August 19, 2002$20,000 · 1 event
- Damaging Winds in Georgia, August 19, 2002$18,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313501.